Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 30, 2017, 1:54 PM EDT for Jefferson County, New York. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 1:54 PM EDT (17:54 UTC)
- Expired
- May 30, 2017, 2:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 30 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:05 PM EDT | HAIL 0.75 | 1 E North Pond, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WWUS81 KBUF 301754
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
154 PM EDT TUE MAY 30 2017
NYZ006>008-301830-
Jefferson-Oswego-Lewis-
154 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST
CENTRAL LEWIS AND NORTH CENTRAL OSWEGO COUNTIES...
At 154 PM EDT, a strong thunderstorm was located over Sandy Island
Beach State Park, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Pulaski, Adams, Selkirk
Shores State Park, Barnes Corners, Southwick Beach State Park, Adams
Center, Rodman and Lorraine.
This includes Interstate 81 between exits 37 and 45.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4385 7572 4354 7619 4359 7626 4369 7626
4373 7628 4399 7595
TIME...MOT...LOC 1754Z 221DEG 25KT 4364 7624
$$
WoodWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 30, 11:24 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 30, 11:24 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1124 AM EDT Tue May 30 2017 .SYNOPSIS... A broad upper level low will meander across the region through the rest of the week...bringing periodic opportunities for showers and thunderstorms along with near to slightly below average temperatures. Some of the storms could produce strong gusty winds and hail both this afternoon and Wednesday afternoon...with the greatest potential for the stronger storms found from interior portions of the Southern Tier northeastward across the Finger Lakes and North Country. && .NEAR TERM /THROUGH WEDNESDAY/... Satellite imagery late this morning showing a leading shortwave pushing across Lake Ontario with an area of showers set to move through the North Country through midday. Meanwhile subsidence in the wake of this wave is leading to clearing across western NY. However, a secondary robust shortwave seen on WV imagery is pushing into northern Indiana. This wave will quickly track across Lake Erie and into western NY early this afternoon. Forcing ahead of this trough, combined with steepening lapse rates, diurnal destabilization and increasing speed shear ahead of the wave will result in strong to severe thunderstorms developing around midday. Satellite imagery and BUF/DTX morning soundings suggest an elevated mixed layer pushing across Lake Erie ahead of the main wave, with steep mid- level lapse rates. This combined with fairly low freezing levels under 10kft will support large hail growth given the deep layer shear profile of 50 to 60 knots supporting strong rotating updrafts. Expect thunderstorms will initiate across the western Southern Tier by about 1pm, with initially some discrete cells, which will upscale into a line with bowing segments possible as the cluster of storms tracks through the Finger Lakes and into central NY. The greatest severe threat will be from the western Southern Tier, across the Finger Lakes and across the southern Tug Hill region of Oswego and Lewis counties. Large hail will be the primary threat, but as storms upscale into a line expect wind damage reports will increase into central NY. Meanwhile across the Niagara Frontier to just west of Rochester, expect a fairly pleasant day in store. The synoptically aided lake breeze will keep convection in check across the Niagara Frontier, with mostly sunny skies, but breezy conditions with gusts up to 35 mph. The Saint Lawrence valley in northern Jefferson county will see very similar conditions with mostly sunny skies, although a tad less windy. On Wednesday, a very similar setup will be in place as a large scale upper-level low drifts slowly eastward across northern Ontario. Overall thermodynamic profiles carbon copies of Tuesday, expect that everything is about 3C cooler as the upper level low is slightly closer. Cyclonic flow aloft with weak waves rotating around the parent low will maintain synoptically favorable conditions for convection, while the robust southwesterly lake breeze in place will again provide focus for convective initiation. CAPE/shear values will be slightly less than Tuesday, although the lower freezing heights will support hail easily surviving to the surface. Thunderstorms will again focus across the western Southern Tier, the Finger Lakes and into the Southern Tug Hill (southeast of the lake breeze), while mostly dry and mostly sunny conditions will be found across the Niagara Frontier and Saint Lawrence Valley. The only difference for Wednesday will be that the flow turns a bit more west- southwesterly by late afternoon, which may allow for some lake breeze convection along the Niagara Peninsula in Ontario to survive into Niagara and Orleans counties by late afternoon and early evening after the main convection southeast of the lake breeze departs into central NY. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Well...I guess it could be worse. A high latitude omega block featuring a persistent closed low over eastern Canada will keep a deep cyclonic flow of conditionally unstable air over our region during this period...and while there will be stretches of rain free weather...this pattern will lend itself to supporting occasional showers and thunderstorms. Meanwhile temperatures will average close to...or just a bit below June 1st normals. Welcome to meteorological summer! Now for the day to day details... The introduction of somewhat drier air...low level ridging and most importantly...nocturnal stabilization of the airmass will encourage the convection to die off fairly quickly Wednesday evening. This will leave fair weather for the remainder of the night with temperatures falling to the lower 50s across the lake plains and 40s anticipated across the Southern Tier and portions of the North Country. While a weakly cyclonic flow will still be in place over our region on Thursday...high pressure nosing north from the Mid Atlantic states will help to provide us with enjoyable...problem free weather. Despite the wealth of sunshine though...it will still be on the cool side of normal as we start the month of June. H85 temps will still be in the vcnty of 6c...and like the day before...this will lead to max temps in the mid to upper 60s. Conditions will deteriorate late Thursday and Friday as the next cold front will approach from the Upper Great Lakes. Showers and scattered thunderstorms ahead of this front will become more widespread during the course of the day...with the strongest forcing coming late Friday afternoon when a 120 kt H25 jet will pass to our north...placing our region under the right entrance region. As is typically the case...it will be warmer ahead of this front on Friday. H85 temps are forecast to climb to around 10c...so despite the unsettled conditions...many areas should push to near 70 f. While the cold front will push to our south Friday night...waves along the front may keep it from advancing far enough for showers to completely come to an end...especially across the Southern Tier counties. && .LONG TERM /SATURDAY THROUGH MONDAY/... Unfortunately...the forecast for the weekend into early next week has turned decidedly more pessimistic. The operational ECMWF and a fair number of GFS ensembles are now strongly suggesting that the front from Friday/Friday night will stall across Pennsylvania...as energy crossing the Canadian prairies will develop a fairly strong wave along the frontal boundary back across the Upper Mississippi Valley. This wave will then consolidate into a compact storm system over the Great lakes region later in the weekend as the upper level support likely evolves into yet another closed low. The result of this updated scenario... There will be some leftover showers across the Southern Tier counties on Saturday with limited clearing elsewhere. Temperatures will top out in the 60s for most areas. Showers...or possibly even a period of steadier rain...will push north across the region late Saturday night and Sunday as the aforementioned surface low tracks east across Lake Erie. As the stacked low drifts across our region Sunday night and MOnday... the rain will become more showery. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... VFR conditions will prevail through the TAF period. The only exceptions will be localized MVFR/IFR conditions with thunderstorms that develop this afternoon across the western Southern Tier, and track through the Finger Lakes to southern Tug Hill region through late afternoon. A few stronger storms may produce large hail and damaging wind gusts. However, most of the stronger storms should remain south and east of the TAF sites. Showers and thunderstorms end tonight with VFR conditions prevailing, then more showers and thunderstorms will develop along the lake breeze boundaries on Wednesday. Again large hail and damaging wind gusts are possible with the stronger storms Wednesday, however these will again remain mostly south and east of the TAF sites. A few storms may track from the Niagara Peninsula in Ontario to near IAG along the lake breeze boundary by late Wednesday afternoon. Outlook... Wednesday night through Sunday...Mainly VFR...with localized IFR/MVFR possible in scattered to numerous showers and thunderstorms at times. && .MARINE... A cold front will cross the region today...with another round of showers and thunderstorms marking its passage...some of which could be capable of strong wind gusts and hail across central and eastern portions of Lake Ontario. In the wake of the front...southwest winds will again freshen a bit across the Lower Lakes region this afternoon...though at this point both winds and waves are expected to remain below advisory levels. During the middle and latter portions of the week a broad upper level trough will continue to meander its way eastward across the region...while maintaining a persistent general southwesterly to westerly flow across Lakes Erie and Ontario. This said...at this point it appears that both winds and waves will remain below advisory criteria. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH NEAR TERM...CHURCH SHORT TERM...RSH LONG TERM...RSH AVIATION...CHURCH MARINE...CHURCH
Hazardous weather outlook, May 30, 12:43 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1243 PM EDT Tue May 30 2017 NYZ004>008-012>014-019>021-085-311645- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 1243 PM EDT Tue May 30 2017 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will redevelop Wednesday...with some storms expected to be strong to severe with another round of gusty winds and hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-311645- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1243 PM EDT Tue May 30 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The chance for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-003-010-011-311645- Orleans-Monroe-Northern Erie-Genesee- 1243 PM EDT Tue May 30 2017 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The chance for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-311645- Niagara- 1243 PM EDT Tue May 30 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The chance for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 30, 1:05 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
105 PM EDT TUE MAY 30 2017
NYZ013-021-301730-
Allegany-Livingston-
105 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LIVINGSTON AND
NORTHEASTERN ALLEGANY COUNTIES...
At 104 PM EDT, a strong thunderstorm was located near Arkport, or 9
miles northwest of Hornell, moving northeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Canaseraga, Almond, West Almond and Birdsall.
This includes Interstate 86 between exits 32 and 33.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4239 7800 4254 7771 4254 7770 4253 7772
4246 7772 4241 7773 4240 7773 4229 7774
4224 7786
TIME...MOT...LOC 1704Z 234DEG 30KT 4238 7783
MitchellSpecial weather statement, May 30, 1:17 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
117 PM EDT TUE MAY 30 2017
NYZ004>006-014-301745-
Ontario-Oswego-Wayne-Northern Cayuga-
117 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...CAYUGA AND NORTHEASTERN
ONTARIO COUNTIES...
At 116 PM EDT, a strong thunderstorm was located near Clifton
Springs, or near Canandaigua, moving northeast at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Canandaigua, Newark, Lyons, Palmyra, Clifton Springs, Clyde, Phelps,
Cato, Chimney Bluffs State Park and Rose.
This includes Interstate 90 between exits 43 and 42.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 800 PM EDT for
central and western New York.
LAT...LON 4295 7736 4335 7684 4335 7681 4337 7677
4316 7647 4315 7647 4314 7649 4310 7647
4311 7649 4309 7650 4302 7667 4301 7696
4291 7697 4282 7719
TIME...MOT...LOC 1716Z 227DEG 26KT 4294 7720
WoodSpecial weather statement, May 30, 1:18 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
118 PM EDT TUE MAY 30 2017
NYZ013-014-301745-
Ontario-Livingston-
118 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...
At 118 PM EDT, a strong thunderstorm was located near Naples, or 10
miles east of Dansville, moving northeast at 25 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Naples, Rushville, Bristol Mountain, Cheshire and Hunt Hollow.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 800 PM EDT for
western New York.
LAT...LON 4258 7763 4259 7764 4286 7734 4276 7722
4276 7731 4271 7735 4267 7736 4267 7737
4258 7737
TIME...MOT...LOC 1718Z 227DEG 20KT 4258 7749
WoodSpecial weather statement, May 30, 1:22 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Buffalo NY 122 PM EDT TUE MAY 30 2017 NYZ003-004-013-014-301745- Ontario-Livingston-Wayne-Monroe- 122 PM EDT TUE MAY 30 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE... NORTHEASTERN LIVINGSTON...SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES... At 121 PM EDT, a strong thunderstorm was located near Avon, or near Geneseo, moving northeast at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Geneseo, East Rochester, Fairport, Henrietta, Penfield, Avon, Victor, Honeoye Falls, Lima and Bloomfield. This includes the following highways... Interstate 390 between exits 8 and 11. Interstate 90 between exits 45 and 44. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 800 PM EDT for western New York. LAT...LON 4272 7777 4287 7791 4318 7742 4301 7720 TIME...MOT...LOC 1721Z 232DEG 34KT 4285 7775 Mitchell
Local storm report, May 30, 1:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
151 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL WHITESVILLE 42.04N 77.77W
05/30/2017 E1.25 INCH ALLEGANY NY BROADCAST MEDIA
PICTURE ON TWITTER
&&
EVENT NUMBER BUF1701145
CHURCHSpecial weather statement, May 30, 1:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
154 PM EDT TUE MAY 30 2017
NYZ006>008-301830-
Jefferson-Oswego-Lewis-
154 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST
CENTRAL LEWIS AND NORTH CENTRAL OSWEGO COUNTIES...
At 154 PM EDT, a strong thunderstorm was located over Sandy Island
Beach State Park, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Pulaski, Adams, Selkirk
Shores State Park, Barnes Corners, Southwick Beach State Park, Adams
Center, Rodman and Lorraine.
This includes Interstate 81 between exits 37 and 45.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4385 7572 4354 7619 4359 7626 4369 7626
4373 7628 4399 7595
TIME...MOT...LOC 1754Z 221DEG 25KT 4364 7624
WoodThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:14 AM EDT | Special Marine Warning | BUF | 61 min | |
| May 30, 1:52 AM EDT | Special Marine Warning | BUF | 83 min | |
| May 30, 1:05 PM EDT | Special Weather Statement | BUF | Allegany | 25 min |
| May 30, 1:17 PM EDT | Special Weather Statement | BUF | Wayne | 28 min |
| May 30, 1:18 PM EDT | Special Weather Statement | BUF | Ontario | 27 min |
| May 30, 1:22 PM EDT | Special Weather Statement | BUF | Ontario | 23 min |
| May 30, 1:32 PM EDT | Special Marine Warning | BUF | 43 min | |
| May 30, 1:34 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Livingston, Wyoming | 30 min |
| May 30, 1:41 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Wayne | 49 min |
| May 30, 2:03 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston | 27 min |
| May 30, 2:10 PM EDT | Special Marine Warning | BUF | 65 min | |
| May 30, 2:10 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 50 min |
| May 30, 2:21 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Wayne | 54 min |
| May 30, 3:13 PM EDT | Special Weather Statement | BUF | Ontario | 32 min |
| May 30, 4:23 PM EDT | Special Weather Statement | BUF | Onondaga | 22 min |
| May 30, 4:41 PM EDT | Special Weather Statement | BUF | Lewis | 49 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.